Oklahoma, 2022

Hail and Damaging Winds in Oklahoma, July 8, 2022

July 8, 2022 · NWS OUN · 14 events in 5 counties and zones

A cold front served as a focus for thunderstorm development across western into central Oklahoma during the afternoon of the 8th, with several reports of severe wind gusts received, including a wind gust over 80 mph recorded near Bessie, Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cold front served as a focus for thunderstorm development across western into central Oklahoma during the afternoon of the 8th, with several reports of severe wind gusts received, including a wind gust over 80 mph recorded near Bessie, Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 8, 1:58 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 8, 1:58 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Norman OK
258 PM CDT Fri Jul 8 2022

...New LONG TERM...

.SHORT TERM...
(This afternoon through Saturday)
Issued at 1155 AM CDT Fri Jul 8 2022

A weak front will continue to move slowly south through central
and southern Oklahoma by the evening. Very hot conditions will
again occur, especially south of the front. The heat advisory
remains in effect this afternoon for all areas from north central
through southern Oklahoma and part of northern Texas. Isolated
showers and a few thunderstorms will form later today, mostly near
and south of the front in the very hot and humid air mass.
Sounding profiles support downburst winds from the stronger
showers/storms. Although temperaturewise will fall slightly
behind the front on Saturday, it will still be sufficiently hot
and humid in southern Oklahoma to continue the afternoon heat
advisory there. Very low pops have been placed along the Red River
for Saturday afternoon just north of the frontal zone.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 257 PM CDT Fri Jul 8 2022

For Sunday, went slightly cooler than NBM for the MaxT's using the
bias corrected CONSMOS, which is a little closer to the latest MEX
solution.  Our heatwave quickly returns for all on Monday as triple
digit afternoon temperatures become a bit more widespread.  A weak
cap across northwest Oklahoma may be sufficient for late afternoon
heating triggering some convection across northwest Oklahoma, as low
storm POPs are in the forecast through the evening hours.  However
weak surface based CAPE values so far should keep any of these
storms should they develop sub-severe.  Could see more numerous
storms in the northern panhandles & southwest Kansas in a uncapped
and stronger unstable environment.

All models still showing a shallow amplitude longwave trough digging
across the Northern Plains through the Midwest, which will be
pushing a cold front through our area on Tuesday.  The GFS is a bit
more aggressive with the frontal passage with a tighter pressure
gradient than the ECMWF and Canadian NH models. Increased the
windspeeds using the NBM 90th percentile winds behind the surface
boundary from late Tuesday morning into the afternoon to be closer
to the GFS solution. Although models slighlty differ with the
isobaric patter and frontal windspeeds, they remain consistent with
cooler 850 mb temperatures and decreasing thicknesses behind the
front, showing some cooling coming through with relief from those
triple digit temperatures.  Went slightly cooler than NBM using the
CONSMOS for the afternoon MaxT, with triple digit (100-105 degrees)
highs persisting across western north Texas and far southwest and
southeastern Oklahoma, with double-digit (mid 90s) across the
remainder of our area.  Not if we will see any rain/storms develop
along the frontal boundary due to a strong cap at the mid-levels,
but perhaps just cloudiness.  Models are showing a closed high
developing under the trough across the U.S. Southwest, with a
shortwave developing on the eastern periphery over northeastern New
Mexico. With ample mid-level moisture available, could see some
elevated storms Tuesday afternoon develop and track across the
Southern & Central High Plains, with a few moving into northern
Oklahoma.  As a result, have storm POPs back in the forecast Tuesday
afternoon across our north and overnight across our west, although
keeping them very low for now.

By Wednesday, all of our area will be feeling relief with widespread
double digits (mid to upper 90s), which is actually more
climatically normal for mid July.  Did go slightly cooler than NBM
with Wednesdays MaxT using the bias corrected CONSMOS.  However, we
start gradually heating up again toward the end of next week as
pressure heights rise under a ridge. South winds make a return by
Friday bringing in hotter air as much of our area returns to
unseasonably normal triple digit highs.

&&

.AVIATION...
(18Z TAFS)
Issued at 1155 AM CDT Fri Jul 8 2022

VFR conditions are expected outside of isolated thunderstorms in
the southern half of Oklahoma today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  75  96  71  95 /  20   0   0   0
Hobart OK         75 101  71  99 /  30  10   0   0
Wichita Falls TX  77 103  74 100 /  30  10   0   0
Gage OK           71  97  70  99 /  20   0   0   0
Ponca City OK     72  94  68  95 /  10   0   0   0
Durant OK         77 100  74  97 /  20  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ007-008-012-013-
     018>020-024>032-037>048-050>052.

     Heat Advisory from 1 PM to 8 PM CDT Saturday for OKZ039-041-043-
     045>048-050>052.

TX...Heat Advisory until 8 PM CDT this evening for TXZ085-086-088>090.

     Heat Advisory from 1 PM to 8 PM CDT Saturday for TXZ086-089-090.

&&

SHORT TERM...09
LONG TERM....68
AVIATION...09
Hazardous weather outlook, Jul 8, 11:19 AM CST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1219 PM CDT Fri Jul 8 2022

OKZ004>048-050>052-TXZ083>090-091730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1219 PM CDT Fri Jul 8 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Widely scattered thunderstorms will be possible across much of
central and southern Oklahoma this afternoon through late this
evening. A few strong to severe thunderstorms are expected. The
strongest storms could produce wind gusts up to 60 mph and hail up
to the size of nickels.

.Heat...
Triple digit temperatures and heat index values are expected this
afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms are possible across far southwestern Oklahoma and
north Texas Saturday afternoon. Low thunderstorm chances return
to northern Oklahoma Monday night, and will continue to spread
southward Tuesday through early Wednesday.

.Heat...
Triple digit temperatures and heat index values will continue
Saturday afternoon across portions of southern Oklahoma and north
Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 8, 3:02 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Norman OK
402 PM CDT Fri Jul 8 2022

OKZ022-082130-
Washita OK-
402 PM CDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of central Washita
County through 430 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Dill City. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cordell, Dill City and Rocky.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3536 9901 3520 9892 3512 9909 3533 9922
TIME...MOT...LOC 2102Z 065DEG 3KT 3525 9905

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

11
Special weather statement, Jul 8, 3:09 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Norman OK
409 PM CDT Fri Jul 8 2022

OKZ024-027-082145-
Grady OK-Canadian OK-
409 PM CDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of northwestern Grady
and southeastern Canadian Counties through 445 PM CDT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm near
Union City. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
El Reno, Union City and Minco.

This includes Interstate 40 between mile markers 123 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3527 9791 3537 9809 3554 9798 3545 9778
TIME...MOT...LOC 2109Z 208DEG 3KT 3541 9795

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

11
Special weather statement, Jul 8, 3:15 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Norman OK
415 PM CDT Fri Jul 8 2022

OKZ033-082145-
Harmon OK-
415 PM CDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of central Harmon
County through 445 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vinson. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hollis, Gould, Vinson, Madge and McKnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3487 10000 3494 9994 3489 9973 3463 9971
      3471 10000
TIME...MOT...LOC 2115Z 018DEG 1KT 3485 9987

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

11
Special weather statement, Jul 8, 3:22 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Norman OK
422 PM CDT Fri Jul 8 2022

OKZ021-022-034-035-082145-
Kiowa OK-Washita OK-Beckham OK-Greer OK-
422 PM CDT Fri Jul 8 2022

...Strong thunderstorms will impact portions of southwestern Washita,
northwestern Kiowa, eastern Greer and southeastern Beckham Counties
through 445 PM CDT...

At 422 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Retrop to 3 miles west of
Granite. Movement was southwest at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hobart, Mangum, Granite, Sentinel, Lone Wolf, Retrop and Altus-Lugert
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3499 9904 3478 9961 3518 9942 3520 9921
TIME...MOT...LOC 2122Z 033DEG 6KT 3509 9932 3498 9945

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

11
Special weather statement, Jul 8, 3:31 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Norman OK
431 PM CDT Fri Jul 8 2022

OKZ024-025-082200-
Oklahoma OK-Canadian OK-
431 PM CDT Fri Jul 8 2022

...Strong thunderstorms will impact portions of southwestern Oklahoma
and southeastern Canadian Counties through 500 PM CDT...

At 431 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oklahoma City to 3 miles northeast of
Union City. Movement was southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oklahoma City, Del City, El Reno, Yukon, Bethany, Mustang, Warr
Acres, The Village, Nichols Hills, Woodlawn Park, Smith Village,
Richland, The Capitol, Wiley Post Airport and The Fairgrounds.

This includes the following highways...
 Interstate 35 between mile markers 124 and 129.
 Interstate 40 between mile markers 125 and 154.
 Interstate 44 between mile markers 116 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3543 9743 3535 9786 3536 9787 3535 9788
      3535 9790 3556 9798 3561 9756
TIME...MOT...LOC 2131Z 298DEG 6KT 3547 9771 3544 9791

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

11
Special weather statement, Jul 8, 3:37 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Norman OK
437 PM CDT Fri Jul 8 2022

OKZ021-022-033>036-082200-
Harmon OK-Kiowa OK-Washita OK-Beckham OK-Greer OK-Jackson OK-
437 PM CDT Fri Jul 8 2022

...Strong thunderstorms will impact portions of southeastern Washita,
northern Jackson, Kiowa, eastern Harmon, Greer and southeastern
Beckham Counties through 500 PM CDT...

At 437 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cordell to 6 miles north of Granite to 8
miles southeast of Vinson. Movement was southeast at 10 mph. Strong
wind gusts will occur well south of the storms, associated with
storm outflow.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Altus, Hobart, Mangum, Cordell, Granite, Sentinel, Blair, Mountain
View, Corn, Lone Wolf, Roosevelt, Gotebo, Martha, Rocky, Willow,
Gould, Friendship, Retrop, Vinson and Cloud Chief.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3510 9873 3469 9908 3461 9980 3497 9993
      3540 9879
TIME...MOT...LOC 2137Z 326DEG 8KT 3528 9900 3505 9938 3484 9973

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

11

The radar

The Norman radar (KTLX), 59 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Canadian

When
July 8, 3:50 PM CST
Where
Canadian County, 4.5 mi E of El Reno
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.530, -97.880

Damage reported to a building outside of El Reno.

Thunderstorm Wind, Canadian

When
July 8, 3:53 PM CST
Where
Canadian County, 5.06 mi W of Yukon
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.500, -97.830

Power pole downed.

Hail, Canadian

When
July 8, 3:55 PM CST
Where
Canadian County, 4 mi W of Yukon
Measured
1.25 in hail
Reported by
Public
Coordinates
35.510, -97.810

Thunderstorm Wind, Oklahoma

When
July 8, 4:04 PM CST
Where
Oklahoma County, 2.15 mi NNE of Oklahoma City
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.500, -97.500

Estimated severe wind gusts.

Thunderstorm Wind, Oklahoma

When
July 8, 4:38 PM CST
Where
Oklahoma County, 2.36 mi NNW of Valley Brook
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.430, -97.500

Blown down metal fencing.

Thunderstorm Wind, Oklahoma

When
July 8, 4:40 PM CST
Where
Oklahoma County, 2.36 mi NNW of Valley Brook
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.430, -97.500

Building damage reported in Oklahoma City.

Thunderstorm Wind, Oklahoma

When
July 8, 4:40 PM CST
Where
Oklahoma County, 2.67 mi NW of Valley Brook
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.430, -97.510

Tree damage reported.

Thunderstorm Wind, Washita

When
July 8, 4:40 PM CST
Where
Washita County, 4.18 mi WNW of Bessie
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.400, -99.060

Thunderstorm Wind, Oklahoma

When
July 8, 4:45 PM CST
Where
Oklahoma County, 1.49 mi SSE of Nichols Hills
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.530, -97.530

Damage to a power pole and tree limb damage.

Thunderstorm Wind, Oklahoma

When
July 8, 4:45 PM CST
Where
Oklahoma County, 0.69 mi S of Oklahoma City
Measured
60 kt (69 mph) measured gust
Reported by
Public
Coordinates
35.460, -97.510

Thunderstorm Wind, Washita

When
July 8, 4:55 PM CST
Where
Washita County, 4.18 mi WNW of Bessie
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
35.400, -99.060

Thunderstorm Wind, Oklahoma

When
July 8, 4:55 PM CST
Where
Oklahoma County, 0.89 mi SW of Oklahoma City
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.460, -97.520

Thunderstorm Wind, Tillman

When
July 8, 5:00 PM CST
Where
Tillman County, 0.9 mi SE of Frederick
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.380, -99.010

Power poles damaged in the south part of town, time estimate from radar.

Thunderstorm Wind, Pontotoc

When
July 8, 5:20 PM CST
Where
Pontotoc County, 5 mi WSW of Fittstown
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.580, -96.710

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045223, 1045224, 1045225, 1045226, 1045227, 1045232, 1045233, 1045234, 1045237, 1045238, 1045239, 1045240, 1045241, 1045242.